Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 255, NWS Tallahassee, FL

July 13, 2012Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 13, 2012, 6:03 PM EDT for Dixie County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 6:03 PM EDT (22:03 UTC)
Expired
Jul 13, 2012, 6:45 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 158 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS52 KTAE 132203
SVRTAE
FLC029-132245-
/O.NEW.KTAE.SV.W.0255.120713T2203Z-120713T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EDT FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXIE COUNTY IN FLORIDA...

* UNTIL 645 PM EDT

* AT 600 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUWANNEE...
  AND MOVING NORTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHIRED ISLAND AND HORSESHOE BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 2930 8318 2941 8322 2943 8326 2942 8329
      2947 8332 2949 8337 2962 8317 2944 8301
      2939 8303 2937 8306 2935 8306 2931 8312
      2932 8313 2928 8316
TIME...MOT...LOC 2203Z 134DEG 22KT 2936 8313

$$

08-LAMERS
1 follow-up statement
102 
WWUS52 KTAE 132238
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT FRI JUL 13 2012

FLC029-132247-
/O.EXP.KTAE.SV.W.0255.000000T0000Z-120713T2245Z/
DIXIE FL-
638 PM EDT FRI JUL 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DIXIE COUNTY WILL
EXPIRE AT 645 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT 
COASTAL DIXIE COUNTY WITH GUSTY WINDS AND FREQUENT LIGHTNING THROUGH 
730 PM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 2930 8318 2941 8322 2943 8326 2942 8329
      2947 8332 2949 8337 2962 8317 2944 8301
      2939 8303 2937 8306 2935 8306 2931 8312
      2932 8313 2928 8316
TIME...MOT...LOC 2237Z 134DEG 22KT 2950 8330

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:40 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 3:40 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT Fri Jul 13 2012

.NEAR TERM [through Tonight]...
Scattered to numerous showers and thunderstorms are expected over a
large portion of the forecast area, especially 20z to 03z (4pm to
11pm EDT). Visible satellite and regional radars around 19z showed
convective initiation occurring along the Atlantic sea-breeze front
about 50-70 miles inland over SE GA and NE FL, as well as along the
Gulf sea-breeze in parts of the FL Panhandle and Big Bend.
Convective coverage should increase over the next couple hours and
storms will push off to the WNW late this afternoon and early this
evening. Mean flow on the 16z TAE sounding was from about 120
degrees, so a general propagation towards 300 degrees at about 15kt
is expected. PoPs remain highest in the "likely" range through the
late afternoon near and east of I-75 in GA, as well as in the
majority of our FL zones. High resolution models show convection
diminishing in the hours right after sunset, with overnight storms
concentrated offshore to the west of AAF.

&&

.SHORT TERM [Sat through Mon]...
Our forecast area will remain south of the western periphery of a
deep layer ridge, so we expect the 1000-700 mean wind to be out of
the east or southeast at 10 to 15 KT. This means we can get
seabreeze-related thunderstorms in the afternoon (from the FL
Panhandle and Big Bend sea breezes), or in the late afternoon and
evening hours as the FL/GA east coast sea breeze translates west
across our region. The latest NWP model consensus (which seems to
be confirmed by recent satellite and upper air data) shows some
drier mid tropospheric air advecting into our region Saturday. This could
inhibit the coverage of deep moist convection, particularly in our
eastern zones where the airmass is likely to be driest. Our PoP
ranges from 50% in the FL Panhandle to 30% over our eastern zones.
On Sunday the dry air forecast to be more entrenched over our
western zones, allowing for the lowest PoP (30%) there and near-
climo PoP (40%) over our eastern zones. We expect a more uniform
PoP distribution Monday. Temperatures will be near average. With
weak shear and unspectacular CAPE values, widespread severe
storms are unlikely. However, a pulse severe storm can't be ruled
out. A waterspout or two is also possible.

.LONG TERM [Sunday Night through Friday]...
There are some generally minor to moderate discrepancies between
the the 00 UTC GFS and ECMWF runs through much of the extended
period, with the GFS favoring Upper Level Ridging over the SE U.S.
and a Sfc Ridge over the Northern Gulf, while the Euro has weaker
Upper Ridging displaced off to our NW, with a weakness in the
Pattern Aloft which gradually slides down to our CWA from the NE
over time. The ECMWF also favors somewhat weaker Sfc Ridging over
the Gulf, with a slightly stronger Bermuda High (which will have
to first displace an active TUTT Low to verify). While both
solutions favor onshore low level flow (which is generally
favorable for fairly high Sea Breeze induced PoPs this time of
year), we leaned more towards the GFS solution in which the Upper
Ridging would suppress PoPs a bit below Climo and Sea Breeze Climo
levels, and also allow for above normal Temps with Highs in the
Mid 90s away from the Coast.

&&

.AVIATION...
[through 18z Saturday] With expected high coverage of TS, TEMPO
groups with MVFR TSRA were added to most terminals, with timing
based on the consensus of the high resolution model guidance. The
TEMPO group was not added at ABY where storm coverage is expected to
be a little lower. TS/SHRA should diminish in the evening with a
lingering mid-level cloud deck for awhile. Statistical guidance and
forecast soundings suggest we may see some low clouds set in late
(after 08-09z) with some CIGS below fuel alternate thresholds
possible. Low clouds would dissipate around 14z.

&&

.MARINE...
Winds and seas will be a bit stronger this weekend than in the past
several days. They will tend to peak late at night and early in
the morning, but should remain below advisory levels.

&&

.FIRE WEATHER...
With afternoon minimum RH expected to remain at or above 45%,
critical fire weather conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  91  71  92  72 /  40  30  20  40  20
Panama City   76  87  76  88  76 /  30  50  20  30  20
Dothan        73  91  73  92  74 /  40  30  20  30  20
Albany        73  92  73  93  73 /  40  30  20  30  20
Valdosta      72  91  71  91  71 /  30  30  20  40  20
Cross City    72  91  71  91  72 /  40  30  20  40  20
Apalachicola  77  86  78  87  76 /  30  50  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

NEAR TERM/AVIATION/FIRE WX...Lamers
LONG TERM...Gould
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Jul 13, 3:38 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 AM EDT FRI JUL 13 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-765-770-775-140745-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-
COASTAL DIXIE-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-
TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-
COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
338 AM EDT FRI JUL 13 2012 /238 AM CDT FRI JUL 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ114-115-GMZ755-140745-
COASTAL GULF-COASTAL FRANKLIN-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
338 AM EDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL COMMUNITIES ALONG
FRANKLIN AND GULF COUNTIES...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

WATERSPOUTS WILL BE POSSIBLE THROUGH THE DAY AS STORMS MOVE FROM
EAST TO WEST TOWARDS THE COASTLINE. THE THREAT WILL DIMINISH LATER
IN THE AFTERNOON ONCE THE SEABREEZE FRONT MOVES INLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WITH EAST TO SOUTHEAST FLOW CONTINUING...WATERSPOUTS WILL REMAIN A
POSSIBILITY...ESPECIALLY ALONG EASTWARD FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SIGHTINGS OF
WATERSPOUTS SHOULD BE IMMEDIATELY REPORTED TO THE NATIONAL WEATHER
SERVICE OR YOUR LOCAL LAW ENFORCEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

In the hours before

Local storm report, Jul 13, 1:00 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     LIGHTNING        2 SW PATTEN             30.90N 83.84W
07/12/2012                   THOMAS             GA   PUBLIC

            A LIGHTNING STRIKE REPORTEDLY KILLED TWO DONKEYS.

&&

08-LAMERS
Special weather statement, Jul 13, 2:07 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 PM EDT FRI JUL 13 2012

FLZ012-108-112-131830-
INLAND BAY FL-COASTAL BAY FL-
107 PM CDT FRI JUL 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...

* UNTIL 130 PM CDT

AT 101 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED DEVELOPING
SHOWERS AND TOWERING CUMULUS CLOUDS NEAR WEST BAY...MOVING SOUTHWEST
AT 10 MPH.

ONE OF MORE FUNNEL CLOUDS HAVE BEEN REPORTED...BUT AT THIS TIME
DOPPLER RADAR DOES NOT INDICATE STRONG ROTATION WITH THE STORM.

THE DEVELOPING SHOWERS MAY PRODUCE BRIEF FUNNELS OR PERHAPS A
WATERSPOUT OVER THE BAY...BUT TORNADOES ARE NOT EXPECTED.

LAT...LON 3033 8579 3036 8557 3022 8555 3015 8578
      3021 8588 3025 8596 3030 8598
TIME...MOT...LOC 1805Z 063DEG 7KT 3023 8567

08
Special weather statement, Jul 13, 4:13 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT FRI JUL 13 2012

FLZ012-112-132045-
INLAND BAY FL-COASTAL BAY FL-
313 PM CDT FRI JUL 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...

* UNTIL 345 PM CDT

AT 311 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF LYNN HAVEN...OR NEAR VICKSBURG...
MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE ADVISORY INCLUDE...NORTHWEST FLORIDA BEACHES
INTERNATIONAL AIRPORT.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3041 8591 3041 8588 3044 8586 3044 8577
      3035 8563 3023 8571 3024 8573 3029 8577
      3028 8578 3028 8585 3032 8596
TIME...MOT...LOC 2012Z 123DEG 11KT 3032 8574

08-LAMERS
Special weather statement, Jul 13, 5:55 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT FRI JUL 13 2012

FLZ034-134-132245-
INLAND DIXIE FL-COASTAL DIXIE FL-
555 PM EDT FRI JUL 13 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN DIXIE
COUNTY...

* UNTIL 645 PM EDT

AT 551 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF CHIEFLAND...OR 10 MILES EAST OF
SUWANNEE...MOVING NORTHWEST AT 30 MPH.

PEOPLE IN SOUTHERN DIXIE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2931 8318 2941 8322 2943 8326 2942 8329
      2945 8331 2960 8316 2944 8301 2939 8303
      2937 8306 2935 8306 2931 8312 2932 8314
      2929 8314
TIME...MOT...LOC 2155Z 129DEG 27KT 2930 8301

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:01 PM EDTSpecial Weather StatementTAEJefferson44 min
Jul 13, 11:47 AM EDTSpecial Marine WarningTAE58 min
Jul 13, 2:07 PM EDTSpecial Weather StatementTAEBay23 min
Jul 13, 4:13 PM EDTSpecial Weather StatementTAEBay32 min
Jul 13, 5:55 PM EDTSpecial Weather StatementTAEDixie50 min
Jul 13, 6:05 PM EDTSpecial Marine WarningTAE55 min
Jul 13, 6:52 PM EDTSpecial Weather StatementTAETaylor28 min
Jul 13, 6:55 PM EDTSpecial Marine WarningTAE50 min
Jul 13, 7:21 PM EDTSpecial Weather StatementTAETaylor39 min
Jul 13, 7:49 PM EDTSpecial Marine WarningTAE56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.